Customize your JAMA Network experience by selecting one or more topics from the list below.
All drugs have adverse effects. The challenge for practicing physicians is to determine which medications have the fewest adverse effects for a given therapeutic benefit. Unfortunately, drugs with similar indications often have not been directly compared with one another because their approvals were based on comparison with placebo or with only one member of the same or a similar class. Moreover, the comparable risks for unusual adverse effects with a group of different medications having similar indications can be even more challenging because most phase 3 efficacy trials are not powered to accurately estimate or even detect the incidence of unusual occurrences.
As editors, we were particularly happy to see this article by Toh et al for its content and for its methods. Drugs acting on the renin-angiotensin-aldosterone system are increasingly in use. Angioedema is an uncommon adverse effect that can be life-threatening. Using the Food and Drug Administration's Mini-Sentinel program, Toh et al show that all the drugs acting on this system are not associated with the same incidence of angioedema. Specifically, the incidence was significantly higher for angiotensin-converting enzyme inhibitors and aliskiren than for angiotensin receptor blockers, and all the study drugs were associated with a greater incidence of angioedema compared with the reference category of β-blockers.
Beyond the content, we commend the Food and Drug Administration for developing the Mini-Sentinel Distributed Database; this analysis draws on medication use and disease diagnoses from 17 health plans. We believe that careful postmarketing surveillance, like this project, is essential for us to learn the risks and benefits of medications in real-world practice.
Katz MH. Risks and Benefits of Medications in Real-World Practice: Comment on “Comparative Risk for Angioedema Associated With the Use of Drugs That Target the Renin-Angiotensin-Aldosterone System”. Arch Intern Med. 2012;172(20):1590. doi:10.1001/2013.jamainternmed.868
Coronavirus Resource Center
Create a personal account or sign in to: